Iowa, 2007

Flooding in Iowa, March 12 to 27, 2007

March 12 to 27, 2007 · NWS DMX · 16 events in 16 counties and zones

The March 1st blizzard, combined with very heavy snow from another storm on February 23-25, resulted in a snow cover of 20 to 30 inches over much of northern Iowa. Temperatures suddenly warmed after the 8th of the month over the south half of the state, and by the 9th and 10th across the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The March 1st blizzard, combined with very heavy snow from another storm on February 23-25, resulted in a snow cover of 20 to 30 inches over much of northern Iowa. Temperatures suddenly warmed after the 8th of the month over the south half of the state, and by the 9th and 10th across the north. The snow pack held 3-5 inches of water and this would become a problem when temperatures warmed in the middle of the month. The last of the snow cover did not melt until the 22nd. Ice covered nearly all of the rivers and creeks in Iowa through the first part of the month, due to the very cold temperatures from February. As temperatures warmed in March, melting of snow cover exceeded the melting of ice on the rivers, and the ice started to move. Ice jams caused flooding along the Des Moines River from Estherville through Fort Dodge, and flooded some of the neighborhoods in Fort Dodge as it backed up streamflow on the Des Moines River on March 14th. Another ice jam would move down the Raccoon River, with flooding reported along Highway 169 near Adel. This ice would bring moderate rises along the Raccoon River all the way to it’s confluence with the Des Moines River, however the effect on the Des Moines River was negligible, due in part to the Saylorville Reservoir. General flooding was fairly widespread, however damage was limited fo r the most part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 11, 2:25 PM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Mar 11, 2:25 PM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN MAR 11 2007

.DISCUSSION...

CHALLENGES THIS FORECAST PERIOD CONTINUE TO BE HYDROLOGY WITH RIVER
FLOODING ISSUES AS WELL AS THE TIMING TO THE END OF THE WARM WEATHER
BY MID WEEK. SFC ANALYSES THIS MORNING CONTINUE TO SHOW HIGH
PRESSURE BEGINNING TO EXIT THE REGION. COLD TEMPS ACROSS THE NORTH
LAST NIGHT DUE TO STRONG RADIATIONAL COOLING OVER THE PERSISTENT
SNOW FIELD THERE. VIS SAT SHOWS SOME SNOW STILL FROM NEAR KADU TO
HIGHWAY 30 WITH THE DEEPER SNOW COVER NORTH. NEARLY A 20 DEGREE
GRADIENT FROM SOUTH TO NORTH ATTM (16Z) AS WOULD BE EXPECTED.
SOUTHERN STREAM SYSTEM CONTINUES TO MOVE EAST AS NORTHERN STREAM
TROUGH ALSO ADVANCES EAST TODAY. ALOFT CONTINUE TO SEE H500-H700
WAVE OVER THE TX PANHANDLE WITH ATTENDANT SHOWERS/TSRA THERE WITH
WEAK MID LEVEL WARMING PRODUCING SOME CLOUDS OVER SOUTHERN IA THIS
AM.

LITTLE CHANGE IN THE SHORT TERM AS WARMING CONTINUES TO INCREASE
ACROSS THE REGION THROUGH TUESDAY. FOG NOT EXPECTED TO BE AN ISSUE
TONIGHT AS THICKNESS INCREASE ALONG WITH SOUTHWEST WINDS WILL
INHIBIT FOG DEVELOPMENT...EVEN OVER SNOW COVER. MODELS CONSISTENT IN
MIXING TO 925 MB WHICH WILL CAP SOME OF THE HEATING POTENTIAL FOR
THE TWO DAY PERIOD. MODELS HAVE ALSO NOW GRAVITATED TOWARD A FASTER
PASSING OF THE COLD FRONT BY 18Z TUESDAY. THOUGH NAM/GFS TRENDING
TOWARD BRINGING THE FRONT AGAIN NORTH WED AND RESULTANT
FRONTOGENETICAL FORCING DEVELOPING OVER NORTHERN SECTIONS OF THE
STATE AND AREAS NORTH. FEEL THAT THE EURO/GEM HAVE BETTER HANDLE ON
GREAT LAKES HIGH THAT PASSES SOUTHEAST WITH THE FRONTAL PASSAGE FOR
TUESDAY. THOUGH NOT STRONG...THIS FEATURE MAY NOT MOVE EAST AS
QUICKLY AS PROGGED. VAST DIFFERENCES IN WHERE FRONT ENDS UP ON WED
AFTERNOON. GEM/EURO HAVE FRONT WELL SOUTH OF STATE WITH SECONDARY
FRONT HEADING INTO THE NORTHERN PLAINS. CONTRASTING THAT...NAM/GFS
SHOW VARIOUS DEGREES OF FRONT WAVERING BACK OVER SOUTHERN HALF OF
CWA WITH LARGE GRADIENT IN H850 PROG AND THUS TMAX. MAV ENSEMBLE
GUIDANCE LEANING TOWARD COLDEST MEMBER OF SPREAD AND FEEL MORE
CONFIDENT ABOUT FRONT REMAINING SOUTH. TEMPS HAVE BEEN TRIMMED BACK
CONSIDERABLY FOR WED WITH HIGHS LOW 40S NORTH TO NEAR 60 SOUTH.
ALONG WITH THAT...ATTM NOT MUCH JUSTIFICATION FOR POP OVER THE AREA
AND HAVE LEFT ONLY CHANCE/SLIGHT CHANCES AND ALL LIQUID. MOISTURE
TRANSPORT MAINLY SHUNTED EAST AND NORTH OF THE REGION BUT WILL HAVE
SHIFTS REEXAMINE AGAIN TONIGHT/MONDAY.

MODELS COMING IN AGREEMENT ON COLDER WEEKEND AHEAD. NORTHWEST FLOW
TO BE REESTABLISHED WITH COOLING HTS AND H850 TEMPS. MODELS DIFFER
ON WESTWARD EXTENT OF COLD POOL AND ALSO THE STRENGTH OF THE
NORTHWEST SYSTEM PASSING OVER THE GREAT LAKES. GFS STRONGEST RIGHT
NOW AND ALSO FARTHER WEST. THERMAL FIELDS ON GFS LOOK SUSPECT AND
MAY BE LEADING TO RAPID H500 LOW INTENSIFICATION. WITH STRONG
AMPLIFICATION ALONG THE EAST COAST...GFS DEEPENS H500 TROUGH AND
SLOWER TO MOVE ENTIRE SYSTEM EAST. ATTM...WILL LEAN TOWARD THE
GEM/EURO SOLN WHICH FAVOR A SLIGHTLY QUICKER WARM UP AND POSSIBILITY
OF SOME PRECIP OVER THE WEEKEND.

&&

.HYDROLOGY...
STILL CONSIDERABLE UNCERTAINLY REGARDING SNOWMELT AND ASSOCIATED
RELEASE INTO SKUNK...IOWA AND CEDAR RIVER BASINS.  LATEST NOHRSC
SNOW WATER EQUIVALENT ESTIMATES BEFORE MELTING TODAY SHOWED ANYWHERE
FROM 1 TO POSSIBLY IN EXCESS OF 5 INCHES STILL IN THE SNOW
THROUGHOUT THESE AREAS.  HAVE ISSUED SEVERAL MINOR FLOOD ADVISORIES
FOR POINTS ALONG THE SOUTH SKUNK RIVER AND SQUAW CREEK FROM AMES
AREA DOWNSTREAM TOWARD OSKALOOSA...AND THE IOWA RIVER NEAR
MARSHALLTOWN WHERE RESPONSE MAY OCCUR WITHIN THE NEXT FEW DAYS..OR
EVEN SOONER.  STAYED WITH ESF OUTLOOK IN CEDAR BASIN WHERE RESPONSE
MAY NOT OCCUR UNTIL LATER THIS WEEK.  SOME OF THESE POINTS MAY
EVENTUALLY NEED RIVER FLOOD WARNINGS IF EXPECTED TRENDS CONTINUE.
HOWEVER FORECASTS ARE NOT THE HIGHEST CONFIDENCE JUST YET BECAUSE OF
UNCERTAIN RUNOFF AND COMPLICATIONS FROM NUMEROUS FREEZE THAW
CYCLES...NOT TO MENTION ICE JAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Mar 11, 9:58 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1058 AM CDT SUN MAR 11 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1058 AM CDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MINOR SNOWMELT FLOODING WILL CONTINUE OR DEVELOP ALONG PORTIONS OF
THE SOUTH SKUNK AND IOWA RIVERS...AS WELL AS THEIR SMALLER
TRIBUTARIES.

ADDITIONAL INFORMATION ON FLOODING CAN BE FOUND IN THE RIVERS AND
HYDROLOGY SECTION OF OUR WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR SNOWMELT FLOODING WILL CONTINUE OR DEVELOP FROM MONDAY INTO
WEDNESDAY ALONG PORTIONS OF THE SOUTH SKUNK AND IOWA RIVERS...AS
WELL AS THEIR SMALLER TRIBUTARIES.  SNOWMELT AND MINOR FLOODING MAY
ALSO BECOME A PROBLEM LATER THIS WEEK OVER NORTHERN PORTIONS OF THE
STATE THROUGH THE CEDAR RIVER BASIN AND A FEW OF ITS SMALLER
TRIBUTARIES...AS WELL AS UPPER REACHES OF THE EAST FORK OF THE DES
MOINES RIVER.  IN CENTRAL IOWA...LOWER PORTIONS OF THE RACCOON RIVER
NEAR VAN METER AND BEAVER CREEK NEAR GRIMES MAY ALSO EXPERIENCE
MINOR FLOODING LATER IN THE WEEK.

ADDITIONAL INFORMATION ON FLOODING CAN BE FOUND IN THE RIVERS AND
HYDROLOGY SECTION OF OUR WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Marshall

When
March 12, 2:15 AM CST to March 19, 10:45 PM CST
Where
Marshall County, Marshalltown
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.050, -92.920

Flood, Polk

When
March 12, 4:45 AM CST to March 18, 2:30 AM CST
Where
Polk County, Des Moines
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.600, -93.620

Flood, Mahaska

When
March 12, 5:00 AM CST to March 18, 3:45 AM CST
Where
Mahaska County, Barnes City
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.500, -92.470

Flood, Story

When
March 12, 11:15 PM CST to March 15, 12:15 AM CST
Where
Story County, Ames
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.030, -93.620

Flood, Emmet

When
March 12, 11:30 PM CST to March 27, 5:30 PM CST
Where
Emmet County, Estherville
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.420, -94.850

Flood, Greene

When
March 13, 6:45 AM CST to March 18, 1:30 PM CST
Where
Greene County, Jefferson
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.020, -94.380

Flood, Butler

When
March 13, 12:15 PM CST to March 15, 9:45 PM CST
Where
Butler County, New Hartford
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.570, -92.620

Flood, Dallas

When
March 13, 4:30 PM CST to March 18, 8:15 PM CST
Where
Dallas County, Perry
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.830, -94.120

Flood, Jasper

When
March 14, 6:15 AM CST to 5:30 PM CST
Where
Jasper County, Colfax
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.670, -93.250

Flood, Hamilton

When
March 14, 10:00 AM CST to March 24, 9:15 PM CST
Where
Hamilton County, Stratford
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.270, -93.930

Flood, Black Hawk

When
March 14, 10:45 AM CST to March 19, 6:45 AM CST
Where
Black Hawk County, Waterloo
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.500, -92.350

Flood, Kossuth

When
March 14, 11:00 AM CST to March 26, 3:00 AM CST
Where
Kossuth County, Algona
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.070, -94.230

Flood, Webster

When
March 14, 2:45 PM CST to 5:15 PM CST
Where
Webster County, Ft Dodge
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.500, -94.180

Flood, Palo Alto

When
March 14, 7:30 PM CST to March 17, 4:00 AM CST
Where
Palo Alto County, Emmetsburg
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.120, -94.700

Flood, Humboldt

When
March 14, 11:00 PM CST to March 27, 4:00 AM CST
Where
Humboldt County, Humboldt
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.720, -94.220

Flood, Cerro Gordo

When
March 14, 11:15 PM CST to March 18, 7:00 AM CST
Where
Cerro Gordo County, Mason City
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.150, -93.200

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15713, 15700, 15707, 15704, 15692, 15702, 15710, 15703, 15705, 15699, 15712, 15695, 15697, 15693, 15694, 15708.